Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 29, 1997, 6:47 PM EST for Hillsborough County, Polk County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 29, 1997, 6:47 PM EST (23:47 UTC)
- Expired
- Jan 29, 1997, 7:45 PM EST
- In force
- 58 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Hillsborough County, FL, Polk County, FL
The radar
The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 29, 6:51 PM EST | Thunderstorm Wind | Tampa, FL | Thunderstorm winds downed three power poles and lines along Memorial Highway in the Town-in-Country area of northwest Tampa. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 292348 RRA SVRTBW FLC105-057-300045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 647 PM EST WED JAN 29 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...SOUTHWESTERN POLK COUNTY IN WEST CENTRAL FLORIDA ...SOUTHEASTERN HILLSBOROUGH COUNTY AT 645 PM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LILLIBRIDGE IN SOUTHEASTERN HILLSBOROUGH COUNTY. THIS THUNDERSTORM WAS MOVING EAST NORTHEAST AT 10 MPH AND WILL BE APPROACHING MULLBERRY IN WESTERN POLK COUNTY WITHIN THE NEXT HOUR. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 2:40 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Jan 29, 2:40 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 230 PM EST WED JAN 29 1997 WILL GET BUSY PREPARING ATO FOR NORTHERN PORTIONS OF FA. STORM RELATIVE HELICITY PLOTS BETWEEN 06 AND 12 UTC THURSDAY SHOW A GOOD TONGUE OF HIGH HELICITY VALUES EXTENDING INTO THE EXTREME NORTHERN PORTION OF THE FA. CONSENSUS IS THAT IT IS FAVORABLE FOR THUNDERSTORM DEVELOPMENT TONIGHT FOR THE FORECAST AREA. INSTABILITY STILL EVIDENT IN THE SOUTHERN THIRD OF THE FA AND CAN BE SEEN WITH THE APPEARANCE OF A GOOD CU FIELD THERE. CLOUD SHIELD STILL PROPAGATING TO THE SOUTHEAST. LIGHTNING DETECTION EQUIPMENT SHOWING SOME STRIKES OUT IN THE GULF AND CI BLOWOFF EVIDENT ON SAT OUT IN GULF. ALL 3 MODELS TAKE VORT FROM ERN TX AND LA COAST AND MOVE IT INTO SRN GA OVER THE NEXT 24 HOURS. NGM HAS HIGHER POPS AND IS WETTER DUE TO IT KEEPING MORE UNSTABLE AIR IN ITS CALCULATION. ETA IS DRIER. WOULD KEEP TEMPS AND WIND AS THEY ARE NOW BUT MABY MENTION T-STORMS TONIGHT FOR MOST OF FA. PELATTI
In the hours before
Special weather statement, Jan 29, 3:48 PM EST, 2 hours 59 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 400 PM EST WED JAN 29 1997 ...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT... A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF FLORIDA. THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY TONIGHT. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO RADIO...TELEVISON...CABLE TELE0VISION...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. COLLINS
Special weather statement, Jan 29, 4:00 PM EST, 2 hours 47 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 400 PM EST WED JAN 29 1997 ...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT... A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF FLORIDA. THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY TONIGHT. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO RADIO...TELEVISON...CABLE TELEVISION...OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. COLLINS
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.